Prescription Drugs Mixing

Mixed with other drugs—whether they are prescription narcotics, street narcotics, over-the-counter medications, marijuana, or alcohol—prescription medications can become lethal. Now the highest cause of accidental death in the US, prescription drug mixing is a serious and fatal decision.

The prevalence of accidental overdose that is becoming epidemic in this country is partially due to the increase of young people who mix various prescription medications that they find at home or other places and place into large bowls at parties. These drugs are then combined with alcohol and pot. This deadly party game is known as “pharming” and has become a serious problem nationwide.

It is reported that 1.3 million Americans risk death due to interactions of prescription medications with over-the-counter or other drugs.

Antidepressants – When mixed with pain medications (opioid drugs), a reaction called serotonin syndrome may occur. Some of the symptoms that occur are: delirium, restlessness, shivering, and diarrhea. This is possibly fatal if not detected. A report in 2011 stated that as many as 85% of physicians were unaware of this possible reaction.

Some stimulant medications may be dangerous when combined with antidepressants, as they may react synergistically with one another to create overstimulation of the central nervous system and heart function. Most pharmacists are knowledgeable about the possible drug interactions with this combination and will caution patients to watch for symptoms.

Antidepressants and benzodiazepines are sometimes prescribed together. There are many possibilities for drug interactions and the patient should be monitored.

Alcohol – While the dangers of mixing alcohol with sedative narcotics has been a problem for many years, there is new popularity for this combination that is even more deadly due to the synthetic drugs being manufactured and prescribed more heavily than ever before.

Use of alcohol with benzodiazepines is dangerous, due to the cumulative effects on the central nervous system. Since both depress symptoms of anxiety, many people will combine alcohol with medication to relieve symptoms faster. This produces a double-danger in the side effects normally seen in anti-anxiety medications. Symptoms include intoxication, impaired balance and motor function, slurred speech and other signs of heavy sedation. Heart rate and pulse will become slowed and may arrest completely. This combination of medication and alcohol is used most frequently in both intentional and accidental drug overdoses.

Stimulants and alcohol may increase the likelihood of increased use of either, or both, substances. This increases the risk of an accidental overdose of either substance.

Marijuana – Use of marijuana with stimulants will counteract each other. Many people who use stimulant medications, as prescribed or abuse them, find that they can “mellow out” the more powerful side effects of stimulant medication. Because it is a central nervous system depressant, marijuana counterbalances the effects of most stimulant medication and is not recommended. If the side effects of a stimulant medication are discomfiting for the patient, medical intervention and possible decrease in dose would be the best course.

Use of marijuana with benzodiazepines is not uncommon. Since both are popular for treating anxiety, there appears to be less risk than most drug combinations.

Marijuana and stimulants can cause paranoia (combined effect of two drugs producing paranoia) and psychosis. This is a bad combination, although many use marijuana to help them come down from the side effects of stimulant medications or to “take the edge off” the medications.

Combinations of prescribed medications – Use of benzodiazepines and pain medications are the most frequent combination of prescribed medication mixtures. This can be the most fatal combination, because they are sometimes prescribed together for patients who need pain medication and have already been prescribed anti-anxiety of muscle relaxant medications. Using the two of these medications becomes harmful when there is little or no oversight of circumstances where abuse of either medication is possible. In those patients with chronic pain, the opportunity to increase the dose of pain medication is often a danger. As with all combinations, a physician should be consulted when more than one prescription is being used or when doses change.